Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Stable positive definite functions

Authors: K. R. Parthasarathy and K. Schmidt
Journal: Trans. Amer. Math. Soc. 203 (1975), 161-174
MSC: Primary 60B15; Secondary 43A35
MathSciNet review: 0370681
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper investigates the stability of positive definite functions on locally compact groups under one parameter groups of automorphisms. As an application of this it is shown that the only probability distributions on $ {R^n}$ which are stable under the full automorphism group GL$ (n,R)$ of $ {R^n}$ are the nondegenerate Gaussian distributions. It is furthermore shown that there are no nondegenerate probability distributions of $ {R^n}$ which are stable under $ {\text{SL}}(n,R)$.

References [Enhancements On Off] (What's this?)

  • [1] P. Lévy, Théorie de l'addition des variables aléatoires, Gauthier-Villars, Paris, 1954.
  • [2] Eugene Lukacs, Characteristic functions, Hafner Publishing Co., New York, 1970. Second edition, revised and enlarged. MR 0346874 (49 #11595)
  • [3] K. R. Parthasarathy and K. Schmidt, Positive definite kernels, continuous tensor products, and central limit theorems of probability theory, Lecture Notes in Mathematics, Vol. 272, Springer-Verlag, Berlin-New York, 1972. MR 0622034 (58 #29849)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60B15, 43A35

Retrieve articles in all journals with MSC: 60B15, 43A35

Additional Information

PII: S 0002-9947(1975)0370681-X
Article copyright: © Copyright 1975 American Mathematical Society